03-09-17 What is 'pink'?

Toxicology Question of the Week

March 9, 2017

What is “pink”?

2016  Headlines:

Park City police have confirmed that two 13-year-old boys who were found dead in September overdosed on the synthetic opioid known as "pink." (Nov. 3, 2016, Fox 13, Salt Lake City)

Overdose deaths suggest emergence of deadly synthetic opioid 'pink' in Alaska. (Nov. 2016, Alaska News)

Pink: Stronger than heroin, but legal in most states; NH has already seen first death

(Oct, 2016, New Hampshire Union Leader)

Another Powerful Painkiller Found in Prince's System: U-47700 ( July,2016,5 ABC News, St. Paul, MN)  ______________________________________________________________________________

There has been an emergence of the synthetic opioid, U-47700, otherwise known as “pink”, “pinky”, or “U4”. Why the name pink?   Well, it’s a street drug, so you have to have a catchy title.  Seriously, though, the powder has a very light pink tinge.

This substance has been implicated in multiple deaths over the last two years.  The drug was manufactured in the 1970’s by Upjohn ( the “U” in the description). It was being utilized for research as a possible alternative to morphine. It was never tested on humans and, needless to say, did not receive FDA approval, and thus was not marketed for sale.  It is reported to be approximately 7.5 times more potent than morphine and stronger than heroin (Szmuszkovicz,1978).  However, “pink” has now migrated to foreign drug manufacturers.

 “Pink” can be combined with heroin or any number of drugs.  It can be inhaled, injected, or pressed into pills that are almost indistinguishable from traditional medications. As with an opiate, severe exposure can lead to severe respiratory depression (Helander, 2017).   According to the DEA, this substance, as many others, are difficult to regulate as the can be ordered online from foreign labs, specifically citing China.

As of Nov. 14, 2016, he USDEA placed U-47700 into Schedule 1 of the Controlled Substances Act. 

This novel synthetic opiate use is increasing exponentially in the United States.   Due to the “newness” of the substance, the DEA is in early stages of investigation.  Healthcare providers need to raise awareness not only to customers, but to colleagues as well.  The DEA struggles to keep up with new compounds.  As soon as one is banned, another stronger, more potent, more deadly takes its place.

References:

Helander,A., Bäckberg, M.(2017). "New psychoactive substances (NPS) – the hydra monster of recreational drugs".

      Clinical Toxicology, 55(1) 1–3.

https://federalregister.gov/d/2016-27357

Micromedex(2015).

Szmuszkovicz,J. (4 July 1978). Patent US4098904 - Analgesic N-(2-aminocycloaliphatic)benzamides.

This Question prepared by: Jennifer Anderson, MSN, RN, CCRN, CPNP, SPI

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vanderbilt.edu

Donna Seger, MD

Medical Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222

The Question of the Week is available on our website: www.tnpoisoncenter.org